Indiana, 2021Flash Flood and Flood in Indiana, August 25, 2021
August 25, 2021 · NWS LOT · 6 events in 3 counties and zones
Scattered thunderstorms moved across northwest Indiana on August 25th producing heavy rain and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across northwest Indiana on August 25th producing heavy rain and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 25, 5:38 PM CST, 37 minutes earlier.
Area forecast discussion, Aug 25, 5:38 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
638 PM CDT Wed Aug 25 2021
.SHORT TERM...
326 PM CDT
Through Thursday night...
Concerns include thunderstorm trends through this evening
including localized risks for damaging wind gusts and gusting and
then shifting to a potentially more appreciable severe weather and
flooding threat later Thursday into or through Thursday night.
In addition to the convective threats, there is the potential for
patchy fog tonight mainly outside of Chicago. Finally, looking at
another hot and humid day on Thursday, especially south of I-80.
As had noted in earlier update, the MCV slowly pushing east from
the Quad Cities area will be the trigger mechanism for convection
the rest of this afternoon into the evening. A small cluster
initiated right over the Quad Cities within the past hour. Aside
from near the new CI, the cumulus over most of the area isn't all
that impressive with the exception of a more congested look near
the lake breeze convergence. Possible that the Quad Cities
activity just pushes east with CI near it or the ascent from the
MCV gradually triggers widely scattered convection through the
late afternoon.
Had noted a modest wind response from 850 mb up to 500 mb on the
DVN VWP, so deep layer shear as the MCV transits the area could
sneak up to as much as 20-25 kt. The CAMs have once again no help
in the forecast, so utilizing observational trends for the most
part. The anticipated scattered convection that develops should
gradually building/spreading southeast through the evening. Main
threat from the tallest cores will be localized wind gusts strong
enough to down tree limbs (level 1 severe threat). PWATs up in
the 1.7-1.9" range will certainly yield efficient rainfall rates,
so a localized flooding threat is there as well.
After evening convection focused southeast 1/3 gradually
dissipates or exits east-southeast with the departing MCV, should
be a subsident lull for most during the overnight. With the large
MUCAPE reservoir over the region, can't rule out widely isolated
storms. Otherwise, focus will turn to fog development. Low level
winds above the boundary layer will diminish tonight behind a weak
frontal boundary and a weak pressure gradient over the area. Given
the recent rain, very moist air mass, and longer nights this time
of year, will have to watch for locally dense fog outside of the
city.
Convective trends on Thursday are again quite uncertain as has
been the rule during this stretch. A small cluster near the
northeast NE, southeast SD border will need to be watched for MCV
development. A strong trigger mechanism will otherwise be lacking
given forecasted mid-level height rises. Should see capping erode
and initial area for CI during the afternoon could end up being
inland of the lake influence driven convergence axis. The model
guidance varies greatly on when a potential MCS would approach
from the west or northwest later Thursday. Weak environmental
shear over the region and uncertain timing lower confidence on the
magnitude of any severe weather threat, with the level 1
(marginal) risk from SPC's day 2 outlook reasonable at this point.
Would expect a primary damaging wind threat if a well organized
MCS does affect a part of the area, and a more localized wind
threat if this scenario doesn't occur like it did on Tuesday.
Perhaps of more concern would be the flash flooding threat if
training or backbuilding occurs. Have the highest PoPs focused 00z
Friday and onward when there is somewhat better agreement in the
guidance, though expect plenty of refinement per obs trends.
The easterly flow behind the weak backdoor front will keep the
lakeshore areas cooler on Thursday, though it will be hot again
inland, especially if cloud cover isn't too much of an issue.
Looking at highs near 90 to low 90s inland of lake breeze
influence. Highest dew points and heat indices are forecast south
of I-80 where max values could approach 105F. Will let the midnight
shift assess the need for another Heat Advisory for those areas.
Castro
&&
.LONG TERM...
151 PM CDT
Friday through Wednesday...
Heat and humidity will continue into the weekend with highs in the
upper 80s to lower 90s, but Friday and Sunday appear most favored
for additional thunderstorm chances and decent rainfall totals,
though likely not across the entire forecast area. The first half
of next week then offers a return to slightly milder conditions,
with highs only in the lower to middle 80s and even cooler near the
lake.
For Friday, the area along the WI state line still appears favored
for the most widespread thunderstorm activity, but the latest models
have trended farther north with the primary focus compared to
earlier runs, at least to start the day. This appears to be tied to
the idea of a decaying MCS working into the area from the west.
Remnants of this activity, or new convection supported by outflow
boundaries, could linger into the morning mainly across the eastern
half of the forecast area, then into the afternoon for northwest
Indiana.
Friday night through Saturday night then offers a brief pause in the
better thunderstorm chances as a ridge to our southeast becomes more
of an influence across the area, though enough warm and moist air
remains in place to warrant a continued chance of isolated coverage.
The best forcing for this activity appears to be well north of the
area, away from the building ridge.
Timing remains uncertain, but later on Sunday a cold front moves
through in conjunction with an upper level wave and ushers in cooler
temperatures on northwesterly winds for Monday through the first
half of next week. Thunderstorm chances increase as well for Sunday
afternoon and evening ahead of and along the boundary. This
actually appears to be the most favorable period for widespread
activity, even compared to the latter half of this week.
For Monday and Tuesday there is a possibility the front could stall
somewhere just south of the area, bringing continued low chances of
thunderstorms to our counties along and south of the US-24 corridor.
Lenning
&&
.AVIATION...
For the 00Z TAFs...
Strong storms will continue in the vicinity of ORD/MDW/GYY and
possibly DPA over the next few hours with erratic wind speeds and
gusts to 30 kt. If a storm develops directly overhead, gusts to 50
kt cannot be ruled out. In the wake of the storms tonight, light
and variable winds are expected before becoming easterly after
daybreak. Additional storms may develop toward the end of the TAF
period, but opted to forgo mention at this time. At MDW/ORD, did
introduce a PROB30 from 27.03 to 27.06 for the chance a complex of
storms arrives from the northwest.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
ILZ108 until 7 PM Wednesday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
Wednesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Aug 25, 2:46 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CDT Wed Aug 25 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CDT Wed Aug 25 2021 /446 PM EDT Wed Aug 25 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Limited Fog Risk.
DISCUSSION...
Scattered thunderstorms are probable this evening. A few storms
could become strong to marginally severe with winds strong
enough to down tree limbs. In addition, torrential rainfall with
the strongest storms could lead to some isolated instances of
flooding.
Peak heat indices early this evening of up to 105 to 109 degrees
are expected for areas along and south of I-80 where a Heat
Advisory remains in effect through 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Limited Fog Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Sunday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Thunderstorms are expected each day of the period, but appear
most widespread on Sunday and least widespread on Saturday.
Early next week the focus shifts to southern portions of the
forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encourage to report any damage they might observe
this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east and southeast at 20 to 25 mph.
LMZ740>745-262100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CDT Wed Aug 25 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
Sunday...
Elevated Thunderstorm Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 25, 12:52 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
152 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 3 NNW STILLMAN VALLEY 42.14N 89.20W
08/24/2021 OGLE IL AMATEUR RADIO
SEVERAL LARGE TREE LIMBS SNAPPED. TIME
ESTIMATED FROM RADAR.
&&
ROLocal storm report, Aug 25, 5:41 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
641 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 SSE LEMONT 41.66N 87.99W
08/25/2021 U0.75 INCH COOK IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, Aug 25, 5:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
643 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 1 NW WESTERN SPRINGS 41.82N 87.91W
08/25/2021 E0.50 INCH COOK IL TRAINED SPOTTER
&&
BBLocal storm report, Aug 25, 5:44 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
644 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 2 ENE OAKBROOK TERRACE 41.86N 87.94W
08/25/2021 E0.50 INCH DUPAGE IL BROADCAST MEDIA
&&
BBLocal storm report, Aug 25, 5:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 1 E OAKBROOK TERRACE 41.85N 87.95W
08/25/2021 M1.00 INCH DUPAGE IL TRAINED SPOTTER
MOSTLY PEA TO DIME SIZE HAIL WITH AT LEAST
ONE QUARTER SIZE HAILSTONE.
&&
BBLocal storm report, Aug 25, 5:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
651 PM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL VILLA PARK 41.89N 87.97W
08/25/2021 E1.00 INCH DUPAGE IL PUBLIC
PICTURE FROM SOCIAL MEDIA SHOWING 1 INCH
HAILSTONE. TIME ESTIMATED BY RADAR.
&&
BBEvent by event
2 thunderstorm wind, 2 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Jasper
- When
- August 25, 6:15 PM CST
- Where
- Jasper County, 4.75 mi W of (Rzl) Jasper County Airport
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.940, -87.270
Numerous trees were blown down on Route 114 and County Road S 600 E around several farmsteads.
Thunderstorm Wind, Jasper
- When
- August 25, 6:15 PM CST
- Where
- Jasper County, 3.21 mi WSW of (Rzl) Jasper County Airport
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.940, -87.240
A tree was blown down onto a house and a truck in the Sherrod Forest neighborhood, west of Interstate 65.
Heavy Rain, Lake
- When
- August 25, 7:20 PM CST to 8:20 PM CST
- Where
- Lake County, 2.59 mi SE of St John
- Reported by
- CoCoRaHS
- Coordinates
- 41.420, -87.440
Rainfall of 2.20 inches was measured in one hour.
Heavy Rain, Lake
- When
- August 25, 7:37 PM CST to 8:37 PM CST
- Where
- Lake County, 1.73 mi NE of Crown Point
- Reported by
- CoCoRaHS
- Coordinates
- 41.440, -87.350
Rainfall of 2.86 inches was measured in one hour with the majority falling in 30 minutes.
Flood, Porter
- When
- August 25, 8:28 PM CST to 10:00 PM CST
- Where
- Porter County, 0.39 mi ENE of South Haven to 0.42 mi SE of South Haven
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.542, -87.133
Governor Road was closed with 2 to 3 inches of flowing water across the road.
Flash Flood, Lake
- When
- August 25, 8:30 PM CST to 11:30 PM CST
- Where
- Lake County, 1.88 mi S of Lottaville to 0.85 mi S of Lottaville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.473, -87.368
The intersection of Route 30 and Taft Road was closed due to flooding. Flooding was reported along Route 30 east to Mississippi Street. A nearby rain gauge measured 3.52 inches of rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 25 to 29, 202113 deaths · 24 events
- Damaging Winds and Lightning Strike in Florida, August 25, 20211 death · $35,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 25, 20211 death · 20 events
- Excessive Heat and Heat in Arizona, August 25 to 27, 20211 death · 8 events
- Flash Flooding and Damaging Winds in Indiana, August 25, 2021$348,000 · 52 kt wind · 10 events
- Flash Flood in Ohio, August 25, 2021$100,000 · 1 event
- Damaging Winds in Virginia, August 25, 2021$31,000 · 50 kt wind · 11 events
- Damaging Wind in Mississippi, August 25, 2021$50,000 · 1 event
- Damaging Winds in Georgia, August 25, 2021$41,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 25, 2021$36,000 · 50 kt wind · 3 events
- Hail in South Dakota, August 25, 2021$33,000 · 1.5 in hail · 1 event
- Flash Flooding in Pennsylvania, August 25, 2021$26,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979461, 979462, 979464, 979465, 979466, 979467.